Alert archive / Hawaii / High Wind Warnings in 2013
High Wind Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Nov 12, 2013, 7:22 AM HST for Hawaii County, Hawaii. It was in force for 44 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2013, 7:22 AM HST (17:22 UTC)
- Expired
- Nov 14, 2013, 3:21 AM HST
- In force
- 44 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
180 WWHW70 PHFO 121723 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 722 AM HST TUE NOV 12 2013 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .AN UPPER LEVEL TROUGH NEAR THE ISLANDS WILL BRING STRONG WINDS TO THE SUMMITS. HIZ028-130630- /O.NEW.PHFO.HW.W.0014.131112T1722Z-131113T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 722 AM HST TUE NOV 12 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...SOUTHWEST TO WEST 40 TO 60 MPH WITH GUSTS NEAR 70 MPH... WITH STRONGEST WINDS OVER THE SUMMITS. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE...AND MAKING DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT SUSTAINED WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 55 MPH...WITH GUSTS OVER 65 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ BIRCHARD
5 follow-up statements
124 WWHW70 PHFO 130204 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 404 PM HST TUE NOV 12 2013 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .AN UPPER LEVEL TROUGH NEAR THE ISLANDS WILL BRING STRONG WINDS TO THE SUMMITS. HIZ028-131515- /O.CON.PHFO.HW.W.0014.000000T0000Z-131113T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 404 PM HST TUE NOV 12 2013 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * WINDS...SOUTHWEST TO WEST 40 TO 60 MPH WITH LOCALIZED GUSTS NEAR 70 MPH. STRONGEST WINDS ARE EXPECTED AT THE SUMMITS. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN RESULT IN PROPERTY DAMAGE... AND MAKING DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT SUSTAINED WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 55 MPH...WITH GUSTS OVER 65 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$ BIRCHARD
380 WWHW70 PHFO 130805 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1005 PM HST TUE NOV 12 2013 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .AN UPPER-LEVEL TROUGH NEAR THE ISLANDS WILL KEEP WINDS STRONG OVER THE SUMMITS. HIZ028-132115- /O.EXT.PHFO.HW.W.0014.000000T0000Z-131114T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1005 PM HST TUE NOV 12 2013 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. * WINDS...SOUTHWEST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH. THE STRONGEST WINDS WILL OCCUR OVER RIDGES AND EXPOSED STRUCTURES AT THE HIGHEST ELEVATIONS. * TIMING...THROUGH WEDNESDAY NIGHT. * IMPACTS...WINDS THIS STRONG CAN DAMAGE PROPERTY AND MAKE DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT SUSTAINED WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 55 MPH...WITH GUSTS OVER 65 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. DELAY OR AVOID TRAVEL TO THE SUMMITS UNTIL AFTER THE WINDS SUBSIDE. && $$
027 WWHW70 PHFO 131340 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 340 AM HST WED NOV 13 2013 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .AN UPPER-LEVEL TROUGH NEAR THE ISLANDS WILL KEEP WINDS STRONG OVER THE SUMMITS. ALTHOUGH WIND SPEEDS MAY FALL BELOW THE WARNING CRITERION AT TIMES THROUGH THE MORNING...THEY WILL INCREASE TO DANGEROUS LEVELS AGAIN AS THE TROUGH SHIFTS NORTHWEST IN THE AFTERNOON. HIZ028-140245- /O.CON.PHFO.HW.W.0014.000000T0000Z-131114T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 340 AM HST WED NOV 13 2013 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * WINDS...SOUTHWEST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH. THE STRONGEST WINDS WILL OCCUR OVER RIDGES AND EXPOSED STRUCTURES AT THE HIGHEST ELEVATIONS. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN DAMAGE PROPERTY AND MAKE DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT SUSTAINED WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 55 MPH...WITH GUSTS OVER 65 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. DELAY OR AVOID TRAVEL TO THE SUMMITS UNTIL AFTER THE WINDS SUBSIDE. && $$
991 WWHW70 PHFO 140150 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 350 PM HST WED NOV 13 2013 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS... .AN UPPER-LEVEL TROUGH NEAR THE ISLANDS WILL KEEP WINDS STRONG OVER THE SUMMITS. HIZ028-141500- /O.CON.PHFO.HW.W.0014.000000T0000Z-131114T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 350 PM HST WED NOV 13 2013 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * WINDS...SOUTHWEST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN DAMAGE PROPERTY AND MAKE DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT SUSTAINED WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 55 MPH...WITH GUSTS OVER 65 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. DELAY OR AVOID TRAVEL TO THE SUMMITS UNTIL AFTER THE WINDS SUBSIDE. && $$
255 WWHW70 PHFO 141321 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 321 AM HST THU NOV 14 2013 ...WIND WARNING CANCELLED AND WIND ADVISORY NOW IN EFFECT... .A JET STREAM NEAR THE BIG ISLAND WILL KEEP STRONG SOUTHWEST WINDS BLOWING OVER THE SUMMITS TODAY. HIZ028-150230- /O.CAN.PHFO.HW.W.0014.000000T0000Z-131114T1600Z/ /O.NEW.PHFO.WI.Y.0059.131114T1321Z-131115T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 321 AM HST THU NOV 14 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...SOUTH 30 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH FOR ELEVATIONS ABOVE 12000 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... USE EXTRA CAUTION WHEN DRIVING OR HIKING TO THE SUMMITS. BE CAREFUL WHEN OPENING AND CLOSING DOORS. && $$ DONALDSON
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Nov 12, 4:00 AM HST, 3 hours 22 minutes earlier.
Area forecast discussion, Nov 12, 4:00 AM HST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST TUE NOV 12 2013 .SYNOPSIS... A COOL NORTHEASTERLY FLOW WILL FOCUS LOW CLOUDS AND SHOWERS MAINLY OVER NORTH AND NORTHEAST FACING SLOPES OF THE SMALLER HAWAIIAN ISLANDS TODAY. WET AND SLIGHTLY UNSTABLE CONDITIONS ARE EXPECTED TO LINGER OVER PARTS OF THE BIG ISLAND. OUR WINDS ARE FORECAST TO WEAKEN ON WEDNESDAY...WITH LOW CLOUDS AND SHOWERS SPREADING SLOWLY WESTWARD FROM THE BIG ISLAND TO THE WESTERN END OF THE ISLAND CHAIN DURING THE SECOND HALF OF THE WORK WEEK. A LARGE NORTH SWELL ARRIVING LATER TONIGHT IS EXPECTED TO PRODUCE SIGNIFICANT SURF ALONG MOST NORTH AND EAST FACING SHORES OF THE ISLAND CHAIN THROUGH MID-WEEK. && .DISCUSSION... A STRONG 1047 MB SURFACE HIGH LOCATED FAR NORTHWEST OF THE MAIN HAWAIIAN ISLANDS IS MOVING SLOWLY TOWARD THE SOUTH. HOWEVER...THE LOCAL PRESSURE GRADIENT SOUTH OF THIS HIGH IS BEING PARTIALLY DISRUPTED BY A STORM LOW LOCATED ABOUT 850 MILES NORTH NORTHEAST OF HONOLULU. AS A RESULT...THE GUSTY NORTHEASTERLY WINDS WE HAVE BEEN EXPERIENCING DURING THE PAST COUPLE OF DAYS HAVE DIMINISHED OVERNIGHT. THE LEADING EDGE OF A FRONTAL BAND IS LOCATED ABOUT 120 MILES NORTH NORTHWEST OF LIHUE. THIS 60 MILE WIDE BAND IS MOVING TOWARD THE SOUTH SOUTHEAST AT LESS THAN 20 MPH. ELSEWHERE...THE REMNANT CLOUD AND SHOWER BAND ASSOCIATED WITH A FORMER SHEAR LINE ARE LOCATED SOUTHEAST OF THE BIG ISLAND. ALOFT...WATER VAPOR IMAGERY SHOWS THE AXIS OF A BROAD UPPER LEVEL TROUGH EXTENDING FROM NEAR 35N 155W THROUGH A POINT ABOUT 340 MILES WEST NORTHWEST OF LIHUE. THIS TROUGH ALOFT IS PROPAGATING SLOWLY EASTWARD. THERE IS ALSO A MID-LEVEL TROUGH OVER THE MAIN HAWAIIAN ISLAND CHAIN. WATER VAPOR IMAGERY INDICATES THERE IS SIGNIFICANT SUBSIDENCE ALOFT OVER ALL OF THE SMALLER HAWAIIAN ISLANDS...WHICH IS CONTRIBUTING TO THE STABLE ATMOSPHERIC CONDITIONS WEST OF THE BIG ISLAND. THE MID- AND UPPER LEVEL TROUGHING HAVE ALLOWED A SMALL LINE OF CLOUDS...HEAVY SHOWERS AND EVEN A THUNDERSTORM TO DEVELOP NEAR KAILUA-KONA ALONG THE LEEWARD BIG ISLAND COAST DURING THE PAST HOUR. NOTE THAT THE MID-LEVEL TROUGH HAS BEEN PRODUCING STRONG SOUTHWESTERLY WINDS ON THE HIGHEST SUMMITS OF THE BIG ISLAND. HOWEVER...THE WINDS ON THE SUMMITS DROPPED BELOW THE WIND ADVISORY CRITERIA EARLIER THIS MORNING...SO THE WIND ADVISORY HAS BEEN CANCELLED. DIMINISHING AMOUNTS OF MOISTURE FROM THE FORMER SHEAR LINE WILL LIKELY REMAIN IN THE VICINITY OF THE BIG ISLAND THROUGH TODAY. THEREFORE...EXPECT CONTINUED SHOWERS ALONG WINDWARD FACING SLOPES OF THE BIG ISLAND TODAY. THE MID- AND UPPER LEVEL TROUGHING WILL MAINTAIN SLIGHT INSTABILITY OVER THE BIG ISLAND...SO LEEWARD SLOPES WILL CONTINUE TO SEE AFTERNOON AND EVENING CLOUDS AND SHOWERS. THE COOL AND DRY NORTHEASTERLY FLOW WILL CONTINUE TO DOMINATE THE WEATHER OVER THE SMALLER ISLANDS...WHERE PRECIPITABLE WATER /PW/ VALUES ARE NEAR ONE INCH...AND SURFACE DEW POINTS RANGE FROM THE MID 50/S TO NEAR 60. THE APPROACHING FRONTAL BAND WILL LIKELY INCREASE LOW CLOUDS AND SHOWERS ONCE IT ARRIVES. THEREFORE...SOME CLOUDS AND LIGHT SHOWERS WILL LIKELY CONTINUE ALONG NORTH AND NORTHEAST FACING SLOPES OF THE SMALLER ISLANDS INTO MID-WEEK. GENERALLY CLEAR CONDITIONS ARE EXPECTED OVER MOST LEEWARD SECTIONS OF THE SMALLER ISLANDS. NOTE THAT THE REMNANTS OF THE FRONT MAY ALSO CAUSE A BRIEF INCREASE IN THE WINDS IN THE VICINITY OF KAUAI AND OAHU FROM LATER THIS MORNING INTO THIS AFTERNOON. THE WINDS ALONG THE EASTERN PERIPHERY OF THE MID-LEVEL TROUGH... WHICH IS EXPECTED TO SLOWLY RETROGRADE...WILL LIKELY INCREASE AGAIN OVER THE BIG ISLAND SUMMITS. IF SO...EXPECT A SIGNIFICANT INCREASE IN WIND SPEEDS ON THE BIG ISLAND SUMMITS BY WEDNESDAY...SO THE CURRENT FORECAST SHOWS WINDS NEAR THE WIND ADVISORY CRITERIA THAT DAY. NOTE...THE SUMMIT WINDS MAY REACH THE HIGH WIND WARNING THRESHOLD...SO MONITOR FUTURE FORECASTS FOR UPDATES ON THE MOUNTAIN TOP WIND SPEEDS. ANOTHER ROUND OF WET WEATHER IS POSSIBLE OVER PARTS OF THE ALOHA STATE FROM LATE WEDNESDAY THROUGH THE END OF THE WORK WEEK AS THE MID-LEVEL TROUGH REMAINS NEAR THE ISLANDS. THE REMNANT MOISTURE ASSOCIATED WITH THE FORMER SHEAR LINE...WHICH IS NOW NEAR THE SOUTHEASTERN BIG ISLAND...IS EXPECTED TO START SLOWLY SHIFTING BACK OVER THE ISLANDS. BASED ON THE LATEST GUIDANCE...IT APPEARS THE HIGHEST CHANCES FOR RAINFALL WILL BE ON THE BIG ISLAND AND MAUI FROM WEDNESDAY NIGHT INTO THURSDAY. THIS RAINFALL MAY THEN SHIFT TO THE CENTRAL ISLANDS...INCLUDING OAHU...BY THURSDAY NIGHT AND FRIDAY. CURRENTLY...THE STRONGEST DYNAMICS WILL BE LOCATED TO THE NORTHEAST OF THE ISLANDS...SO WE DO NOT HAVE ENOUGH CONFIDENCE TO MENTION HEAVY SHOWERS IN THE FORECAST AT THIS TIME. && .AVIATION... LARGE...STRONG SURFACE HIGH REMAINS CENTERED ABOUT 1500 MILES NNW OF THE STATE. A SURFACE LOW CURRENTLY 825 NM N OF HONOLULU WILL MEANDER IN THAT AREA TODAY. RESULTANT NORTHERLY WINDS ARE SENDING SPORADIC BATCHES OF LOW CLOUDS DOWN INTO THE STATE WHICH WILL AFFECT MAINLY KAUAI AND OAHU WITH SOME MVFR CEILINGS ALONG THE NORTH COASTS AND SLOPES. SOME OF THESE CLOUDS ARE ALIGNED WITHIN A WEAK FRONTAL BOUNDARY ASSOCIATED WITH THE LOW. THIS WEAK FRONTAL CLOUD BAND IS CURRENTLY 125 NM NORTH OF KAUAI AND MOVING SOUTH NEAR 20 MILES AN HOUR. THE BIG ISLAND SHOULD SEE A MIXTURE OF HIGH AND LOW CLOUDS DUE TO A JETSTREAM FLOWING OVERHEAD FROM SOUTHWEST TO NORTHEAST THROUGH TODAY. THE JET ALOFT WILL PRODUCE CREATE MORE INSTABILITY OVER THAT ISLAND THROUGH TODAY. && .MARINE... THE SMALL CRAFT ADVISORY /SCA/ HAS BEEN CANCELLED SINCE WINDS AND SEAS HAVE DROPPED BELOW THE SCA CRITERIA OVER ALL HAWAIIAN WATERS. A SCA WILL LIKELY BE ISSUED LATER TODAY FOR ALL HAWAIIAN WATERS DUE TO A LARGE NORTH SWELL THAT WILL BE BUILDING ACROSS THE AREA LATER THIS EVENING. A STORM LOW LOCATED NORTH OF THE ISLANDS HAS BEEN MOVING SLOWLY SOUTHWARD SINCE YESTERDAY. AS A RESULT...THE CAPTURED FETCH ALONG THE WESTERN CIRCULATION AROUND THIS STORM LOW WILL SEND A VERY LARGE NORTH SWELL TOWARD THE ISLANDS. BASED ON THE LATEST OUTPUT FROM THE WAVE WATCH III MODEL...THIS SWELL MAY GENERATE SURF NEAR THE HIGH SURF WARNING CRITERIA ALONG NORTH AND EAST FACING BEACHES OF MOST ISLANDS FROM LATE TONIGHT THROUGH WEDNESDAY. THIS SWELL WILL ALSO LIKELY CAUSE HARBOR SURGES...ALONG WITH THE POSSIBILITY OF LARGE BREAKING WAVES IN CHANNEL ENTRANCES...OF NORTH FACING HARBORS SUCH AS KAHULUI AND HILO. THIS NORTH SWELL WILL SLOWLY DROP FROM THURSDAY INTO THIS WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...HOUSTON AVIATION...FUJII
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 3:05 PM HST | Wind Advisory | HFO | Hawaii | 13 hr |
| Nov 12, 7:43 AM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 56 hr |
| Nov 12, 8:24 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 3 days |
| Nov 12, 8:32 AM HST | Small Craft Advisory | HFO | 55 hr | |
| Nov 12, 8:39 AM HST | Winter Storm Watch | HFO | Hawaii | 23 hr |
Nearby
High Wind Warnings in Hawaii, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.